MAUDE Adverse Event Report: THORATEC SWITZERLAND GMBH EM-TEC ADULT FLOW PROBE; CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS

THORATEC SWITZERLAND GMBH EM-TEC ADULT FLOW PROBE; CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Model Number 201-30105
Medical Device Problem Codes Calibration Problem (2890); Infusion or Flow Problem (2964)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/05/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information was requested, information not yet available.No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that the centrimag patient was getting a computed tomography (ct) scan and after moving back onto their bed, the flow on the centrimag console was not reading a numerical flow, just three dashes.The circuit was examined for kinks, but no obvious kinks were found.Blood flow was confirmed by shining a light on the tubing and checking the motor/pump head for blood flow movement, which confirmed that there was blood flow.The flow sensor was verified to be positioned properly and fully closed.Flow probe connection to the console was verified to be tightly inserted in the centrimag.Despite these steps, no numerical flow reading was achieved.The patient's mean arterial pressure (map) had decreased from 66 to 58 and was holding steady at ~50mmhg, but they had also received a propofol bolus for moving on the ct table, and it was not decreasing.An additional specialist evaluated the situation and was concerned about a flow probe malfunction.The pump head then intermittently made a loud vibratory noise.It was thought that possibly it wasn't seated properly, so the specialists verified that the pump head was "seated" correctly in the motor.The noise from the pump head started to become more frequent but the patient still had stable vital signs.The patient was quickly returned to the cardiac care unit as the pump head began visibly vibrating.The flow, as measured from an ancillary extracorporeal membrane oxygenation (ecmo) device, was significantly reduced.Another flow probe from a non-abbott device was placed onto the centrimag circuit to confirm flow.The decision was made to change the circuit and console/motor system.The changeout was uneventful.The console and pump head were secure for return to abbott.Several hours later in the morning, it was noted that the pump head had a large clot surrounding ~1/4 to 1/3 of the actual pump head "vanes".Related mfr: 2916596-2024-00240.Related mfr: 2916596-2024-00241.Related mfr: 2916596-2024-00242.
 
Additional Manufacturer Narrative
Correction: the initial report was incorrectly submitted with a cfn-based manufacturer report (mfr) number: 2916596-2024-00652.The mfr number should have been fei-based with the 10-digit fei being 3003306248.Manufacturer's investigation conclusion: the centrimag flow probe was returned for evaluation following the reported event of the centrimag console screen showing a blank flow; however, it was determined that the flow probe was unrelated to the cause of the reported event.The returned centrimag flow probe (serial number: (b)(6) was evaluated by service depot alongside the returned centrimag console (serial number: (b)(6) and known working test centrimag equipment for several days without any issues or atypical alarms produced.A full functional checkout was performed, and the unit passed all steps of the test without any issues.The serviced and tested centrimag flow probe was returned to the customer site after passing all tests per procedure.A log file was downloaded from the returned centrimag console.The data in the log file did not indicate any issues with the centrimag flow probe.It was revealed that the root cause of the reported event was related to the returned centrimag console and the centrimag motor.Further analysis of the log files associated with this event have been addressed via the console and motor investigations.The reported event could not be correlated to an issue with the returned centrimag flow probe.The device history records were reviewed, and the records revealed that the centrimag flow probe, serial number (b)(6) , was manufactured in accordance with manufacturing and quality assurance specifications.The 2nd generation centrimag system operating manual (rev.M) section 10 ¿ ¿emergencies/troubleshooting¿ provides instructions for operation when there is a need to exchange the main console or motor with a backup console or motor.The recommended practice whenever there is a console or motor malfunction is to replace the console and motor as a set.Remove the blood pump from the malfunctioning motor and console and place the blood pump in the back-up motor and console.Switch all components (console, motor, flow probe and cables) simultaneously to continue patient support, and then perform troubleshooting on the non-functioning system, when it is no longer being used for patient support.The 2nd generation centrimag system operating manual (rev.M) section 12.1 ¿ "appendix i ¿ primary console alarms and alerts" cover all alarms (auditory and visual), and the appropriate actions to take if the issue does not resolve.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
EM-TEC ADULT FLOW PROBE
Common Device Name
CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CA CH-80 05
SZ  CH-8005
Manufacturer (Section G)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ   CH-8005
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key18596359
Report Number2916596-2024-00652
Device Sequence Number15118398
Product Code DWA
UDI-Device Identifier07640135140108
UDI-Public(01)07640135140108(10)8039013
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K020271
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number201-30105
Device Lot Number8039013
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/08/2024
Supplement Date Received by Manufacturer03/22/2024
Initial Report FDA Received Date01/29/2024
Supplement Report FDA Received Date04/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age49 YR
Patient SexMale
Patient Weight99 KG